[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1980

Povidone PanniculitisPolyvinylpyrrolidone Panniculitis

Author Affiliations

From the Department of Dermatology, Mayo Clinic and Mayo Foundation, Rochester, Minn.

Arch Dermatol. 1980;116(6):704-706. doi:10.1001/archderm.1980.01640300092029
Abstract

• Multiple subcutaneous nodules and recurrent flu-like episodes developed in a 60-year-old woman after she had received local intramuscular injections of procaine povidone for a seven-year period. A skin biopsy specimen showed distinctive grayblue material in the histiocytes in sections stained with hematoxylin-eosin. Povidone is an inert substance that may accumulate in multiple organs, including the skin. Its presence can be verified by its affinity for special stains or by spectrophotometric analysis. In our patient, ultrastructural study showed amorphous intrahistiocytic deposits in the tissues. Previous reports have indicated that this substance may eventually accumulate in noninjected skin sites and may lead to pulmonary and arthritic symptoms in some patients, but no other patients, to our knowledge, have had complications associated with fever.

(Arch Dermatol 116:704-706, 1980)

×